Missouri, 2003Flash Flood in Missouri, September 21, 2003
September 21, 2003 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 21, 2:04 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Sep 21, 2:04 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT SUN SEP 21 2003
...UPDATED TO ADD FLOOD WATCH THIS EVENING...
.DISCUSSION...
...WENT AHEAD AND ISSUED A FLOOD WATCH FOR OUR WESTERN COUNTIES
SINCE WE ARE SEEING SOME TRAINING OF CELLS ALREADY AND MORE HEAVY
RAINFALL IS STILL LOCATED UPSTREAM. SITUATION IS A BIT MARGINAL BUT
THERE WILL LIKELY BE SOME FLOODING SO TOOK THE COURSE OF LEAST
REGRET...
AS COLD FRONT AND ASSOCIATED VORT MAX MOVE THROUGH THE AREA TONIGHT
EXPECT SHOWERS AND THUNDERSTORMS TO END FROM WEST TO EAST BY
MIDNIGHT OR SHORTLY THERE AFTER. COULD SEE SOME LOCALLY HEAVY
RAINFALL OR MARGINAL SEVERE WEATHER THIS EVENING...BUT THREAT SHOULD
BE FAIRLY LOCALIZED AND DIMINISH AFTER DARK.
A COUPLE OF SPECTACULAR DAYS AHEAD FOR MONDAY AND TUESDAY WITH HIGHS
GENERALLY IN THE 70S WITH PLENTY OF SUNSHINE. SHOULD BE A FAIRLY
COOL MORNING TUESDAY AS THE SURFACE RIDGE SHIFTS ACROSS THE AREA.
WARM AIR ADVECTION SHOULD GET GOING TUESDAY NIGHT AS SURFACE HIGH
SLIDES TO THE EAST. STRONG LOW LEVEL JET WILL DEVELOP AND WHEN
COMBINED WITH A TIGHTENING PRESSURE GRADIENT SHOULD PREVENT THINGS
FROM COMPLETELY DECOUPLING...ESPECIALLY OVER OUR WESTERN PORTIONS OF
THE CWA. SUSPECT LOWS WILL PROBABLY NOT DIP BELOW 60 WEST OF THE
OZARK PLATEAU WITH MID TO UPPER 50S ELSEWHERE.
BRISK AND RELATIVELY DRY SOUTHWEST WINDS OUT AHEAD OF AN APPROACHING
COLD FRONT SHOULD SET THE STAGE FOR A WARM DAY WEDNESDAY. WITH
ATMOSPHERE SO DRY OUT AHEAD OF THE FRONT DONT ANTICIPATE MUCH IN
THE WAY OF CLOUD COVER SO WITH FROPA LIKELY NOT OCCURRING UNTIL
AFTER 18Z IN OUR FAR NW COUNTIES AND PROBABLY NOT TIL 0Z IN THE
SOUTHEAST SUSPECT THAT WEDNESDAY WILL END UP BEING QUITE WARM. WILL
GO WELL ABOVE MEX NUMBERS WEDNESDAY AFTERNOON WITH HIGHS PROBABLY
TOPPING OUT IN THE MID 80S OVER ALL BUT MAYBE OUR FAR NORTHWESTERN
COUNTIES.
FAIRLY TYPICAL AUTUMN PATTERN APPEARS TO BE IN THE OFFING LATER THIS
WEEK WITH FAIRLY PROGRESSIVE AND AMPLIFIED FLOW. WE WILL PROBABLY
SEE A COUPLE OF FRONTAL PASSAGES DURING THE PERIOD BUT WITH SUCH A
TRANSITORY PATTERN THERE REALLY WONT BE MUCH TIME BETWEEN FROPAS
FOR MOISTURE TO RETURN NORTHWARD SO SHOULD BE A DRY PERIOD.
TEMPERATURES ARE THE BIGGEST CHALLENGE WITH THE GFS SHOWING ITS
TYPICAL AUTUMNAL BIAS OF TOO MUCH COLD AIR SURGING SOUTHWARD IN THE
EXTENDED. HAVE GENERALLY FOLLOWED THE ECMWF SOLUTION...WHICH STILL
WOULD SUPPORT LOWERING GOING TEMPERATURES A FEW DEGREES THURSDAY
INTO FRIDAY...BUT NOT AS LOW AS MEX #S ARE GOING.
IZZI
&&
.AVIATION...
SWATH OF MAINLY CLOUD FREE AREAS FROM JLN TO SGF AND AIZ THIS
MORNING HAS ALLOWED FOR TEMPERATURES TO RAISE INTO THE LOW TO MID
70S ALREADY. INSTABILITY WILL INCREASE AND SHOULD ALLOW FOR SCT
CONVECTION TO DEVELOP AHEAD OF FRONT THIS AFTERNOON. WITH THE
CONVECTIVE PRECIPITATION...WILL DROP VISIBILITIES TO AROUND 2 MILES
AND CEILINGS TO AROUND 2000 FEET THIS AFTERNOON. SHOULD SEE
CLEARING FROM WEST TO EAST OVERNIGHT.
LINDERBURG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THIS EVENING WEST OF A ANDERSON TO WARSAW LINE.
KS...FLOOD WATCH THIS EVENING CHEROKEE AND CRAWFORD COUNTIES.
&&
WFO SGF
Hazardous weather outlook, Sep 21, 4:20 PM CST, 1 hour 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT SUN SEP 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS EVENING AND OVERNIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL...AND A
FEW STORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH.
LOCALLY HEAVY RAINFALL TOTALS IN EXCESS OF TWO INCHES AND MINOR
FLOODING.
AREAS AFFECTED AND TIMING:
STORMS WILL SPREAD EAST ACROSS THE OUTLOOK AREA THROUGH THE EVENING
AND AFFECT AREAS MAINLY EAST OF A VERSAILLES TO SPRINGFIELD LINE.
THE STORMS WILL END BY MIDNIGHT.
DISCUSSION:
THUNDERSTORMS WILL SPREAD EAST ACROSS THE MISSOURI OZARKS
THROUGH THE EVENING AHEAD OF AN APPROACHING COLD FRONT. THE
POTENTIAL OF SEVERE WEATHER WILL BE INHIBITED DUE TO LIMITED
INSTABILITY. HOWEVER SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY THE
STRONGER STORMS. THE PRIMARY HAZARD FROM THESE STORMS WILL BE
HEAVY RAINFALL AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
FOSTER
In the hours before
Local storm report, Sep 21, 3:28 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT SUN SEP 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM 4 S ASH GROVE MO .75 INCH HAIL
09/21/03 GREENE REPORTED BY PUBLIC.Local storm report, Sep 21, 5:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT SUN SEP 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM WALNUT SHADE MO .75 INCH HAIL
09/21/03 TANEY REPORTED BY PUBLIC.Flash Flood, Benton
- When
- September 21, 6:15 PM CST to 7:30 PM CST
- Where
- Benton County, Lincoln
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
Several inches of water inundated a section of Highway 65. Numerous roads in and near the community of Lincoln experienced minor flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in U.S. Virgin Islands, September 21, 20031 death · 1 injured · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, September 21, 2003$277,000 · 17 events
- High Surf in Florida, September 21 to 22, 20032 injured · 1 event
- Damaging Wind in Louisiana, September 21, 2003$15,000 · 50 kt wind · 1 event
- Wildfire in Oregon, September 21 to 23, 20033 events
- Hail and Damaging Wind in Missouri, September 21, 200350 kt wind · 2 events
- Wildfire in California, September 21 to 23, 20031 event
- Wildfire in Idaho, September 21 to 23, 20031 event
- Waterspout in South Atlantic Coastal Waters, September 21, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 21, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 21, 20031 event
- Flash Flood in Texas, September 21, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337761.